Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 48, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2022, 2:23 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2022, 2:23 PM MDT (20:23 UTC)
- Expired
- Aug 20, 2022, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 178 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:15 PM MDT | FLASH FLOOD | 9 Nw Whites City, NM | A FAMILY IN THEIR VEHICLE WAS WASHED AWAY AT A LOW WATER CROSSING ALONG DARK CANYON RD SOUTHWEST OF CARLSBAD. HAVE SINCE BEEN RESCUED, NO INJURIES. |
| Aug 20, 3:15 PM MDT | FLASH FLOOD | Whites City, NM | NM ST RD 7 (CARLSBAD CAVERNS HIGHWAY) IS CLOSED LEADING INTO CARLSBAD CAVERNS. CARLSBAD CAVERNS IS CLOSED AND BEING EVACUATED UNTIL FURTHER NOTICE. TOURISTS ARE STRANDED AT THE CAVERNS DUE TO THE ROAD CLOSURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002
WGUS54 KMAF 202023
FFWMAF
NMC015-202330-
/O.NEW.KMAF.FF.W.0048.220820T2023Z-220820T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
223 PM MDT Sat Aug 20 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southwestern Eddy County in southeastern New Mexico...
* Until 530 PM MDT.
* At 223 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in Walnut Canyon. Between 1 and 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Carlsbad Caverns National Park, Whites City and Lincoln National
Forest.
This includes the following streams and drainages...
Last Chance Canyon, Red Bluff Draw, Crooked Creek, Double Canyon
Draw, Black River and Dark Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3217 10467 3227 10457 3232 10445 3227 10437
3211 10430 3208 10459 3209 10467
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
James Deberry1 follow-up statement
734
WGUS74 KMAF 202105
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
305 PM MDT Sat Aug 20 2022
NMC015-202330-
/O.CON.KMAF.FF.W.0048.000000T0000Z-220820T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
305 PM MDT Sat Aug 20 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR SOUTHWESTERN EDDY COUNTY...
At 305 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain in Walnut Canyon. Between 1.5 and 2 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Carlsbad Caverns National Park, Whites City and Lincoln National
Forest.
This includes the following streams and drainages...
Last Chance Canyon, Red Bluff Draw, Crooked Creek, Double Canyon
Draw, Black River and Dark Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3217 10467 3227 10457 3232 10445 3227 10437
3211 10430 3208 10459 3209 10467
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:55 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 20, 12:55 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
155 PM CDT Sat Aug 20 2022
...New SHORT TERM, LONG TERM, HYDROLOGY...
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 145 PM CDT Sat Aug 20 2022
...Heavy rain and flash flooding expected this afternoon and
overnight along and north of I-20 south to the Davis Mountains and
Presidio Valley...
A busy afternoon and evening is expected as heavy rain has already
begun to develop across portions of southeast NM. Rich moisture in
place (PWATs >1.5"), sufficient instability, and training cells will
likely lead to efficient rainfall rates on the order 2-3 inches
per hour. This will lead to areas of flash flooding, especially
across SE NM and much of the Permian Basin. Have expanded the
Flood Watch to include these locations and extended it through the
overnight hours.
More rain is possible Sunday, but the greatest concern for flooding
looks to be shifting mainly to our east. A cold front will move into
the region during the afternoon and will be a focus for additional
showers in storms. Temperatures will remain below normal through the
weekend.
&&
.LONG TERM...
(Monday through Friday)
Issued at 145 PM CDT Sat Aug 20 2022
By Mon the cold front and primary mid-level theta-e ridge axis
will be shifting swd taking with it the better chance for rain. As
such Mon into Tue will be sort of a transition from recent high
PoPs toward the lower. Mon AM NBM's sct-nmrs SHRA/TSRA still ok (a
little too high) for the ern CWFA and then for the PM sct PoPs
favored in the Davis Mtns-Big Bend-Lower Trans Pecos. Still looks
like unseasonably cool temps will be common. There are
indications of a mid-level trof hanging back across W TX into Tue
seemingly supportive for continuation of sct PoPs into Tue,
especially if daytime heating is sufficient to develop SB
instability. Wed there is more of a definitive push of drier mid-
level air, which confine the higher PoPs across the Lower Trans
Pecos, and Big Bend. Warmer temps will accompany the drier mid-
levels, but still below normal. Mid-level ridging does have an
increased presence Thu, especially across the w, while across the
far swrn and srn reaches of CWFA there remains a chance of
SHRA/TSRA. 7h temps signal the continuation of below normal high
temps. Mid-level ridging farther e still expected on Fri, but this
is ahead of a fairly well captured mid-level trof that may
impact/provide some possibility of change Sat-Sun?
&&
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Sat Aug 20 2022
SHRA continues across SE NM terminals this morning with periodic
MVFR and IFR cigs and visbys. A round of TSRA is expected to
develop this afternoon near the Pecos River and move northeast
affecting most terminals into the evening. Have included tempos as
confidence increases, but there is still some uncertainty on
timing. MVFR/IFR cigs are expected to develop just before sunrise
across the area lasting through the TAF period.
&&
.HYDROLOGY...
Issued at 145 PM CDT Sat Aug 20 2022
Minor to moderate hydrologic impacts remain possible across the
Rio Grande from around Presidio downstream to near Johnson Ranch.
Runoff from tributaries to the north and south of the Rio Grande,
not to mention additional rainfall, through Sun AM are a concern.
Impact are also possible on flashy draws and drainages mainly
west of the Pecos River in Eddy Co..
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 90 70 83 / 50 60 60 60
Carlsbad 67 83 66 84 / 60 50 40 40
Dryden 74 93 73 90 / 20 50 50 50
Fort Stockton 70 87 70 85 / 50 60 50 50
Guadalupe Pass 63 76 63 76 / 60 60 40 40
Hobbs 68 85 66 81 / 70 40 40 40
Marfa 62 82 62 81 / 50 70 50 60
Midland Intl Airport 71 89 69 83 / 60 50 50 50
Odessa 73 88 71 83 / 60 50 50 50
Wink 71 88 69 86 / 50 40 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Sunday morning for Andrews-Borden-Chinati
Mountains-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
Presidio Valley-Reeves County Plains-Scurry-Van Horn and
Highway 54 Corridor-Ward-Winkler.
NM...Flood Watch through Sunday morning for Central Lea County-Eddy
County Plains-Guadalupe Mountains of Eddy County-Northern
Lea County-Southern Lea County.
&&Hazardous weather outlook, Aug 20, 1:04 PM MDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 204 PM CDT Sat Aug 20 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-211915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 204 PM CDT Sat Aug 20 2022 /104 PM MDT Sat Aug 20 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Scattered to numerous shower and storms are expected this afternoon and tonight across Southeast New Mexico, southward to the Davis Mountains, the Marfa Plateau, and parts of the Permian Basin. The main concern with these storms will be heavy rain that could produce flooding and flash flooding. A Flash Flood Watch is in effect through 7 AM CDT/6 AM MDT Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are likely each day through Tuesday and may produce heavy rainfall which could result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:29 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 4 hr |
| Aug 20, 9:41 AM MDT | Flash Flood Warning | MAF | Eddy | 6 hr |
| Aug 20, 3:48 PM MDT | Special Weather Statement | MAF | Lea | 42 min |
| Aug 20, 4:18 PM MDT | Flash Flood Warning | MAF | Eddy, Lea | 57 min |
| Aug 20, 4:28 PM MDT | Special Weather Statement | MAF | Lea | 47 min |
| Aug 20, 5:57 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.